Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

On Wellbutrin for severe depression. What should be the dosage for positive result?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 1649 Questions
Thank you. I am a retired psych and need to have something clairified. MY wife is on Wellbutrin SR 100mg bid for severe depression. I have read that I should not expect any positive results until at least 4 weeks. However, she was told to take 1 100mg each day for two weeks before she was changed to the bid. Do I start counting the 4 weeks from the time she was put on one per day or two per day? Also, it appears the optimin dosage is 300mg (150 bid). She will have started on the 100 about 3 weeks ago. When is the best time to move to the 150 bid level? Thank you very much for any help. XXXXXXX Hawkins
Posted Thu, 5 Sep 2013 in Depression
Answered by Dr. Lohit K 1 hour later
Brief Answer:
Start counting from Bid dosage.

Detailed Answer:
Hi XXXXXXX Hawkins,

Thanks for the query.

A. The drug dosing, increase in the dosage should be gradual and it depends on the patients response to the drug. Based on the response with the current dose, the drug dosage should be gradually increased / modified.
This is because of some of the reasons like

1. The metabolism of Wellbutrin is highly variable, so the effective doses received by persons who ingest the same amount of the drug may differ by as much as 5.5 times. Even the half-life varies from 3 to 16 hours. Its one of the metabolite hydroxybupropion varies among patients by as much as 7.5 times (half-life from 12 to 38 hours).

2. The elimination of the major metabolites may be affected by renal or hepatic function.

3. Too much of this medicine can increase the risk of a seizure.

The Doctor has to balance between the effectiveness and also there should be no side effects.
So your doctor has started from 100 mg OD to 100 mg BID and based on her response her doctor may increase to 300mg or more or restrict to same dosage.

So your doctor is the best person to fix the dosage for her. Hope I answered your question. Consult your doctor for further management.

Feel free to ask me if you have any further queries.
Wish you good health. Take care.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor